Aspirin for CV prevention -- for which patients?
University of Rhode Island College of Pharmacy, Kingston, RI 02881, USA.The Journal of family practice (Impact Factor: 0.74). 09/2011; 60(9):518-23.
ABSTRACT Put your patient on aspirin? Take him off? Here's what you need to know to get it right.
[Show abstract] [Hide abstract]
ABSTRACT: Objective(s): The aim of this paper is to describe the utility of electronic personal health records (ePHRs) to identify patients with potential risk factors for aspirin-induced upper gastrointestinal bleeding (UGIB).Setting: ER-Card, LLC. a for-profit ePHR company located in Rhode Island from October 2008 to May 2010.Practice description: Clinical pharmacists reviewed the records of 615 patients enrolled in an ePHR service. Records included patient self-report of all known medical conditions, current prescription medications, and self-care therapies utilized.Practice innovation: Pharmacists reviewed ePHR profiles for actual or potential medication-related problems. Patients taking low-dose aspirin (81 mg-325 mg daily) were screened for known additional risk factors for aspirin-induced UGIB. Patients identified were notified to contact their provider for information and/or providers were contacted directly by pharmacists with therapy recommendations.Main outcome measure(s): Number of patients at increased risk for aspirin-induced UGIB as a result of concomitant medications.Results: Ninety-seven patients (16% of total records screened) with an average age of 72.1 years had risk factors for aspirininduced UGIB. In addition to daily aspirin therapy patients reported regular use of nonsteroidal anti-inflammatory drugs or cyclooxygenase-2 inhibitors (38%), other antiplatelet agents (22%), anticoagulants (24%), corticosteroids (4%), or a combination of these medications (12%). None of the patients included in this analysis reported use of prescribed or overthe-counter gastroprotective therapy (such as proton-pump inhibitors or histamine-2 receptor antagonists).Conclusion: Pharmacist screening of patient self-reported health information as part of an ePHR service can result in the detection of a significant number of patients at increased risk for aspirin-induced UGIB.The Consultant pharmacist: the journal of the American Society of Consultant Pharmacists 05/2013; 28(5):313-8. DOI:10.4140/TCP.n.2013.313
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.